NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Epinephrine and blood pressure drop
During recent dental work, I had a very bad reaction that started toward the end of my injections to get my tooth (upper jaw) numb. I tend to be tough to get numb, so my dentist gave me extra meds. I started to feel bad and asked for water. I felt worse and worse. They tried to have me sit up but I couldn`t. My BP dropped to 80/60. I felt like I was going to pass out. Voices started to sound muffled and I broke out in a cold sweat. My dentist was about to call paramedics, but then the feeling started to pass. The whole episode only lasted around 3 to 5 minutes. Since then, they don`t give me Epinephrine anymore, but everything I have read here seems to indicate opposite reactions (racing heart) when people react to Ephinephrine. Any suggestions?
This sounds like a classical pre-syncopal reaction. This means that you were about to faint but did not quite get there. Fainting is called syncope.
Although the mechanism is not entirely clear in every individual, you are right that epinephrine would cause the opposite type of blood pressure - high not low - and a high heart rate.
With syncope, an overactive reflex in the heart can lead to a lowered heart rate, which in combination with a pooling of blood in your muscles (an effect of epinephrine) can lead to low blood pressure and heart rate, despite anxiety (adrenaline release = adrenaline is epinephrine) or administered epinephrine. This is almost surely what happened and you are not allergic to epinephrine. No one is.
There is a sulfite in that solution that can on extremely rare occasions cause an allergic reaction but I don't think that is the case here. Particularly if numbing was difficult and you needed a lot of injections, this is most likely.
There are also some drug interactions with other medications that may be a problem. Consider sedation like laughing gas or oral sedatives that might help, or ask your dentist about alternative injection strategies.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University